Side effects from Tafinlar Mek Combo

Posted By
3/20/2014 10:39pm
View other posts by
Activity
Replies: 8

Larry is starting on a reduced dose tomorrow.  He spent three days last week in ICU. Oncologist was out of town and no one could figure out why his temperature kept going up to 104 and he was having seizures. Whether seizures were caused by brain mets or fevers or both we will never know. We know fevers were caused by combo. I know it took a lot out of him. I think I see why everyone on this sight says melanoma specialist. Doctors at our hospital have never heard of the drugs Larry is on. Larry really likes his oncologist. . Financial counselors and social workers are really great dealing with insurance to get the meds here.  Doc has said if he can't take the reduced dose there is nothing else they can do for him here. I know the drugs were working because 3 centemeter brain met is now 2 centemers after 18 days on Tafinlar Mek Combo. I hope the reduced dose works for us.

I am sorry that Larry has had such a tough time with his treatments, but he sure sounds like a fighter! It's great news that the tumors are shrinking with the combo. I will pray that the reduced dosage eliminates these horrible side effects so that Larry can stay on the combo.

You might also start looking into the Merck MK-3475 (anti-PD1) Expanded Access Program. Check out Catherine Poole's recent post on the Melanoma Internaional Foundation forum: http://forum.melanomainternational.org/mif/viewtopic.php?f=54&t=34908 

And remember that MK-3475 may well be FDA approved by this Fall. So tell Larry to keep fighting! And please do keep us posted as to how he is doing.

 

Thanks. The goal is to keep him on the combo until anti- PD1 is approved. I will suggest expanded access program to his Doctor. He does not want to give up andas long as he wants to fight it I will help him do it.

 

Sorry to hear.  As you point out, high fevers are a well known side effect of the combo.  Perhaps they can switch to Zelboraf since he responded to the GSK combo--though hopefully he'll do fine at the lower dosage. As for the other response, I believe that Merck's EAP requires progression on both BRAF (where relevant) and ipi--but of course, it makes sense to verify with Merck or one of the sites.

You are correct, Mat, Merck's EAP requires progression on both BRAF (where relevant) and ipi. According to his profile, Larry already tried Vemurafenib and had to stop because of severe side effects. 

When my husband was having trouble tolerating the combo, and had tox with Zelboraf, his oncologist suggested looking at the Novartis BRaf combo trials.  You might want to search clinicaltrials.gov (or any other trial search engine) for open LGX818 trials.  Also, I think the combo is what leads to the increased incidence of fevers, so going to just Dabrafenib may alleve the side effects with maintainingg the efficacy albeit not necessarilly as long as with the combo. 

I will look in to those trials for him

 

Larry washed out on Zelboraf after 3 weeks in 2012 so that one is out. He started reduced dose this morning of Dabrafenib and Mekinest. Just praying for no fevers.

Sorry to hear Larry is having such a rough time. I too had 2 stints in hospital with side effects from this combo. I was taken off all meds for a week or so & then restarted on a reduced dose of dabrafenib along with normal dose of trametinib & a course of prednisone . I was weaned off prednisone twice ( side effects returned) but the second time more gradually ( 1 mg a week) - & ever since then I've been fine!  Feeling really well & energised at the moment.

I've had 2 PET scans & both have been all clear - so it does work! Good luck with the reduced dosage . Best wishes,  ....Lyn 

 

 

Heal with every inhalation and let go of cancer with every exhalation.